Display Settings:

Format

Send to:

Choose Destination
Dtsch Med Wochenschr. 2003 Nov 14;128(46):2418-20.

[Severe lead poisoning due to Ayurvedic indian plant medicine].

[Article in German]

Author information

  • 1Praxisklinik für Hämatologie/Onkologie, Koblenz. Haem.Onc.Ko@t-online.de

Abstract

HISTORY AND CLINICAL FINDINGS:

A 39-year-old woman with a history of slowly progressive muscular dystrophia was transferred to us for further evaluations of a hypochromic, microcytic anaemia. The patient complained about progressive muscle weakness, loss of appetite and constipation, sleep disorders as well as muscle and back pain. Clinical examination revealed a tetraparesis without any detectable muscle reflexes and atrophic muscles of the extremities. A bilateral radial paresis was found with a loss of power.

INVESTIGATIONS:

She presented with a hypochromic, microcytic anaemia with a haemoglobin of 7.9 g/dl. Re-evaluation of her peripheral blood smear showed basophilic stippling of the erythrocytes. Bone marrow biopsy revealed a marked dyserythropoiesis with 50% ring sideroblasts. After the examination of the bone marrow, the blood lead level was found to be grossly elevated up to 880 microg/l.

DIAGNOSIS:

Re-evaluation of the patient's history revealed that she had been to India for an Ayurvedic treatment approach to improve her muscle dystrophia. She had taken regularly 4 different natural plant pills which she had bought in an Ayurvedic health centre. Toxicologic analysis of these pills revealed one to have a lead concentration of 50.4 mg/g.

TREATMENT AND COURSE:

The patient was treated with 16 infusions of sodium-EDTA followed by a 4-week treatment with dimercaptopropionic acid orally. Her neurological condition improved and the radial paresis resolved gradually so that she could return to work. Her haematological parameters normalized.

CONCLUSION:

This case report underscores the importance, while asking patients for their drug history, to ask additionally if natural plant medicine is taken or applied regularly. The report reveals that Ayurvedic pills from India may have a high concentration of lead and may cause severe poisoning.

Comment in

PMID:
14614655
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk